Open Access Case report

Severe everolimus-induced steatohepatis: a case report

Gisela Schieren1, Edwin Bölke2*, Axel Scherer3, Andreas Raffel4, Peter Arne Gerber5, Patric Kröpil6, Matthias Schott7, Jackson Hamilton8, Anne Hayman9, Wolfram Trudo Knoefel4, Wilfried Budach2 and Christiane Matuschek2

Author Affiliations

1 Department of Nephrology, Medical Faculty, Heinrich Heine University of Düsseldorf, Moorenstr. 5, 40225, Düsseldorf, Germany

2 Department of Radiation Oncology, Medical Faculty, Heinrich Heine University of Düsseldorf, Düsseldorf, Germany

3 Department of Diagnostic and Interventional Radiology, Luisenhospital Aachen, Aachen, Germany

4 Department of General Surgery, Medical Faculty, Heinrich Heine University of Düsseldorf, Düsseldorf, Germany

5 Department of Dermatology, Medical Faculty, Heinrich-Heine University Düsseldorf, Düsseldorf, Germany

6 Department of Diagnostic and Interventional Radiology, University of Dusseldorf, Medical Faculty, Düsseldorf, Germany

7 Department of Endocrinology, Medical Faculty, Heinrich Heine University of Düsseldorf, Düsseldorf, Germany

8 Department of Diagnostic Radiology, The University of Texas MD Anderson Cancer Center, Houston, Texas, USA

9 Department of Diagnostic Radiology, Baylor College of Medicine, Houston, Texas, USA

For all author emails, please log on.

European Journal of Medical Research 2013, 18:22  doi:10.1186/2047-783X-18-22

Published: 3 July 2013

Abstract

The mammalian target of rapamycin inhibitors are normally favored as immunosuppressant agents for solid organ transplantation such as kidney, liver or heart. Only in recent years have they been increasingly administered for the treatment of neuroendocrine tumors. Even though mammalian target of rapamycin inhibitors are known to exhibit specific side effects, everolimus-related severe hepatic steatosis has not as yet been described in the literature. We report the case of a 76-year-old man who developed severe hepatic steatosis within four weeks of treatment with everolimus as concomitant tumor therapy for a progressively growing neuroendocrine carcinoma of the ileum. A diagnosis of hepatic steatosis was established using computer tomography and fibroscan©. Other underlying causes for steatosis hepatis could be excluded. Further studies are warranted to explain the underlying mechanisms.